Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 87, NWS Nashville, TN

June 16, 2009Davidson County, Tennessee

NWS Nashville, TN issued this tornado warning at Jun 16, 2009, 2:11 PM CDT for Davidson County, Tennessee. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2009, 2:11 PM CDT (19:11 UTC)
Expired
Jun 16, 2009, 2:45 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Davidson County, TN

The radar

The Nashville radar (KOHX), 20 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 2:25 PM CDTTSTM WND DMGNashville, TNLARGE TREES DOWN IN DONELSON, GOODLIN DR
Jun 16, 2:30 PM CDTFUNNEL CLOUDE Nashville, TNFUNNEL CLOUD IN THE HERMITAGE AREA
Jun 16, 2:37 PM CDTTSTM WND DMGE Nashville, TN12 INCH TREE LIMBS DOWN ON DOWNEYMEADE DRIVE, STANDFORD ESTATES IN DONELSON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 1:42 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 161911
TOROHX
TNC037-161945-
/O.NEW.KOHX.TO.W.0087.090616T1911Z-090616T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
211 PM CDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF NASHVILLE...

* UNTIL 245 PM CDT

* AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  NORTHWEST OF NASHVILLE...MOVING EAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  6 MILES SOUTH OF GOODLETTSVILLE BY 220 PM CDT...
  LAKEWOOD BY 225 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
TUESDAY AFTERNOON FOR CENTRAL TENNESSEE. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 800 PM CDT TUESDAY EVENING FOR CENTRAL
TENNESSEE.

&&

LAT...LON 3633 8667 3628 8664 3609 8656 3618 8696
      3629 8694 3634 8691 3635 8689
TIME...MOT...LOC 1911Z 278DEG 36KT 3625 8682

$$

07

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jun 16, 12:05 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 16, 12:05 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1205 PM CDT TUE JUN 16 2009

.UPDATE...FOR 18Z TAFS.

&&

.AVIATION...
OVERNIGHT COMPLEX UPSTREAM CONTINUES TO PUSH E-SE. SOUTHERN EXTENT OF
SQUALL LINE LIKELY TO CLIP THE NERN CWA...BUT MODELS CONTINUING
TO SHOW LITTLE SWARD DEVELOPMENT. FCST PD WILL BE LARGELY VFR CONDITIONS
OUTSIDE OF SMALL CHANCE/DURATION OF AFTERNOON TSRA AND/OR LIGHT
EARLY MORNING BR EAST.

&&

.PREV DISCUSSION... /ISSUED 1104 AM CDT TUE JUN 16 2009/

DISCUSSION...
UPDATED ZONES TO REFLECT THE SVR TSTM WATCH FOR OUR NW COUNTIES. I
ALSO INCREASED POPS TO 60 PERCENT FOR THE WATCH AREA. AS AIRMASS
OVER MIDDLE TN BECOMES INCREASINGLY UNSTABLE...COMPLEX TO OUR WEST
WILL BE ABLE TO SUSTAIN SOME OF ITS STRENGTH AS IT PUSHES EAST.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Jun 16, 5:31 AM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
531 AM CDT TUE JUN 16 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-171030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
531 AM CDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A LARGE AREA OF THUNDERSTORMS OVER THE MID MISSISSIPPI TO LOWER OHIO
VALLEYS WILL POSSIBLY MOVE SOUTHEAST INTO MIDDLE TENNESSEE LATER
TODAY AND TONIGHT. IF SO...THERE WILL BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG THUNDERSTORMS ARE POSSIBLE WEDNESDAY...MAINLY OVER THE
NORTHEAST HALF OF THE MID STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

17/MAG

In the hours before

Local storm report, Jun 16, 1:19 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
119 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TSTM WND DMG     TENNESSEE RIDGE         36.32N 87.76W
06/16/2009                   HOUSTON            TN   TRAINED SPOTTER

            TREES DOWN AND POWER LINES DOWN IN THE TENNESSEE RIDGE
            AREA.

&&

LAROSA
Local storm report, Jun 16, 1:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
152 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     3 N TENNESSEE RIDGE     36.36N 87.76W
06/16/2009                   STEWART            TN   TRAINED SPOTTER

            TREES AND POWER LINES DOWN, HALF MILE STRETCH OF HWY 49,
            ROAD BLOCKED. JUST SOUTH OF GREEN SHANTY ROAD TO CARLISLE
            SOME TREES ON HOUSES.

&&

TROUTMAN
Local storm report, Jun 16, 1:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     10 N DICKSON            36.22N 87.38W
06/16/2009                   DICKSON            TN   AMATEUR RADIO

            SMALL TREES DOWN ALONG HWY 48

&&

TROUTMAN
Local storm report, Jun 16, 1:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
157 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             N CLARKSVILLE           36.56N 87.35W
06/16/2009  E0.25 INCH       MONTGOMERY         TN   TRAINED SPOTTER

            SMALL TREES DOWN

&&

TROUTMAN
Local storm report, Jun 16, 1:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
158 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     TSTM WND DMG     5 W DICKSON             36.08N 87.47W
06/16/2009                   DICKSON            TN   AMATEUR RADIO

            ENO ROAD, SEVERAL TREES DOWN

&&

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:40 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Stewart50 min
Jun 16, 1:03 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart42 min
Jun 16, 1:14 PM CDTSevere Thunderstorm WarningOHXBenton, Dickson, Houston, Humphreys46 min
Jun 16, 1:24 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Humphreys, Montgomery, Robertson51 min
Jun 16, 1:43 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys47 min
Jun 16, 1:50 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson, Sumner, Williamson40 min
Jun 16, 2:14 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Rutherford, Sumner, Williamson, Wilson46 min
Jun 16, 2:17 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Maury, Williamson43 min
Jun 16, 2:33 PM CDTTornado WarningOHXDavidson, Rutherford, Sumner, Wilson30 min
Jun 16, 2:38 PM CDTSevere Thunderstorm WarningOHXMacon, Rutherford, Smith, Sumner, Trousdale, Wilson37 min
Jun 16, 2:46 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford, Williamson44 min
Jun 16, 3:02 PM CDTSevere Thunderstorm WarningOHXCannon, Clay, DeKalb, Jackson, Macon, Rutherford and 3 more43 min
Jun 16, 3:19 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson26 min
Jun 16, 3:26 PM CDTSevere Thunderstorm WarningOHXCannon, Clay, DeKalb, Jackson, Overton, Pickett and 4 more49 min
Jun 16, 3:47 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam43 min
Jun 16, 4:07 PM CDTSevere Thunderstorm WarningOHXCumberland, DeKalb, Putnam, Van Buren, White38 min
Jun 16, 4:21 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam24 min
Jun 16, 4:47 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Van Buren, White28 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.